1. Health
Send to a Friend via Email

Discuss in my forum

Hip Pain and HIV

Could Your Hip Pain Be Avascular Necrosis?

By

Updated April 17, 2014

It started innocently enough. Some vague discomfort in the left leg, especially in the groin area. Later, the pain became a bit more severe and started to involve the hip. Soon walking became difficult and the pain became unbearable. That's when LT decided to see his doctor. After a battery of tests LT was told he had a degenerative bone and vascular disease of the hip known as avascular necrosis or AVN. What is AVN and how is it treated? Let's examine this problem a little closer.

Other Conditions Associated With HIV

What is Avascular Necrosis?

Avascular Necrosis is a bone and vascular disease sometimes present in HIV+ people. Simply put, AVN or osteonecrosis is bone cell death caused by a diminished blood flow to the bone. Blood flow to the hip can be interrupted by trauma to the blood vessels of the hip or by narrowing of those same vessels. As the blood supply to the bone is diminished the bone begins to die from lack of nourishment. As bone death progresses, the bone becomes weaker and more painful. Eventually the bone becomes so weak it fractures sometimes in several small pieces, making it impossible for the affected person to bear weight and walk. AVN is a progressive disease meaning it continues to get worse over time. It most always affects the hip but can be seen in the knees and shoulders as well.

What are the symptoms of AVN and how is it diagnosed?

In the early stages of AVN, there may be few or no symptoms at all. As the disease progresses, pain in the groin and hip is common. Unfortunately, AVN doesn't appear on typical x-rays making diagnosis difficult; sometimes being mistaken for simple muscle pain. Because of this, AVN often goes undiagnosed for years, while getting worse year after year. Eventually, the pain becomes so severe, walking is affected. Fractures are common as more bone cells die and the hip structure weakens. Eventually, AVN is diagnosed through specialized bone scans called Magnetic Resonance Imaging or MRI.

Why is AVN a problem in people living with HIV?

AVN is a fairly common problem in HIV infected people and nobody really knows why. Some experts suspect that it may be a result of a chronic HIV infection. Others feel that prolonged use of medications such as protease inhibitors or steroids may damage the blood vessels. Still others feel that changes in body metabolism that are common to HIV+ people may play a role.

Treatment Options for HIV & AIDS

How is AVN treated?

Unfortunately, there is no treatment that halts or cures AVN. Narcotic and non-narcotic pain medications can be used short-term to treat symptoms. Medicines that decrease swelling and inflammation of the area can also be used to treat the pain associated with AVN. There are surgical procedures that can be done to improve blood flow to the affected area. However, most often, surgical replacement of the affected hip is required to regain hip function.

Narcotics Can Help - Vicodin Fact Sheet

The Dangers of Vicodin

What Should I Do If I Think I May Have AVN?

If you are having hip or groin pain, regardless of the severity, notify your doctor right away. Ask him or her about AVN and whether an MRI is indicated for you. Early diagnosis does afford you more options and can improve long-term outcome.
Related Video
Stretches to Prevent Hip and Pain and Injury
  1. About.com
  2. Health
  3. AIDS / HIV
  4. HIV Associated Illnesses
  5. Associated Illnesses
  6. Hip Pain, Avascular Necrosis and HIV

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.